Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Note: This is an abridged version of an article originally published in the Cleveland Clinic Journal of Medicine.
Biologic therapies have revolutionized medicine and offer targeted therapy for an increasing number of diseases, particularly in rheumatology, gastroenterology, hematology/oncology and dermatology. But along with these advances and their ensuing expanded use have come many unique adverse effects.
Some of the most commonly reported adverse effects with these new therapies are cutaneous, and can potentially limit the use of these agents and add cost to already expensive treatment regimens.1
It is important for physicians and other healthcare providers to be aware of these effects, have a basic understanding of how to manage patients with these reactions, and to know when to refer to a dermatologist. This article is the first in a four-part series that reviews recent literature on cutaneous adverse reactions experienced with commonly prescribed biologic and targeted therapies, specifically tumor necrosis factor (TNF) alpha inhibitors, epidermal growth factor receptor (EGFR) inhibitors, small-molecule tyrosine kinase inhibitors (TKIs), and frequently used cell surface-targeted monoclonal antibodies.
TNF alpha is a proinflammatory cytokine that plays an important role in regulation of immune cells. Dysregulation of TNF alpha is involved in the pathogenesis of numerous inflammatory conditions, most notably rheumatoid arthritis, inflammatory bowel disease, psoriasis vulgaris and psoriatic arthritis. Therefore, TNF alpha inhibitors have been successfully used to treat numerous autoimmune and inflammatory conditions.
However, these medications also have been implicated in a number of cutaneous adverse events, including infusion and injection site reactions, infection, inflammatory dermatoses and malignancy.
Five TNF alpha inhibitors are currently available: infliximab, adalimumab, etanercept, certolizumab pegol and golimumab.
Palmar psoriasis eruption in a patient receiving infliximab treatment for Crohn disease.
An algorithm for treating TNF alpha inhibitor psoriasiform eruptions has been proposed and is based on severity of skin eruption and control of the underlying disease:11
Findings are mixed on whether TNF alpha inhibitors increase the risk of nonmelanoma skin cancer.14 In a meta-analysis of four observational studies with 28,000 patients, the risk of non-melanoma skin cancer was significantly higher among patients exposed to these drugs.14 However, the data are confounded by past or concomitant use of phototherapy or other immunosuppressive agents.
There is some evidence to suggest that patients receiving methotrexate, commonly used in rheumatoid arthritis, are at increased risk of nonmelanoma skin cancer, possibly due to the photosensitizing nature of methotrexate.15 One study in particular15 examined the rate of development of a second nonmelanoma skin cancer in 9,460 patients with rheumatoid arthritis or inflammatory bowel disease. It found that anti-TNF use may increase the nonmelanoma skin cancer risk when used in combination with methotrexate. However, further study is needed to eliminate confounding factors.
The link between melanoma and TNF alpha inhibitors is also not straightforward. In a Swedish cohort study,16 there was a higher risk of a first invasive melanoma in patients with rheumatoid arthritis receiving TNF alpha inhibitors than in those not treated with them. Another study,16 however, examined 130,315 patients who had rheumatoid arthritis and found 287 first-time melanomas. The risk was slightly higher than in the general population in the entire cohort and in those on TNF alpha inhibitors, but the differences were not statistically significant, and the overall absolute incidence was quite low.
Given the mixed findings, it is therefore reasonable that all patients treated with a TNF alpha inhibitor undergo skin cancer surveillance for both melanoma and nonmelanoma skin cancer, use broad-spectrum sunscreens, and practice sun avoidance and skin self-examination. If malignant melanoma is found, it is reasonable to stop the TNF inhibitor.